Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 9, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 20, 2003, 10:45 AM EDT for Schoolcraft County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2003, 10:45 AM EDT (14:45 UTC)
- Expired
- Jul 20, 2003, 11:30 AM EDT
- In force
- 45 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 765 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMQT 201445
SVRMQT
MIC153-201530-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
1043 AM EDT SUN JUL 20 2003
THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SCHOOLCRAFT COUNTY IN EAST CENTRAL UPPER MICHIGAN
* UNTIL 1130 AM EDT
* AT 1038 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR SHINGLETON...OR ABOUT 15 MILES SOUTHEAST
OF MUNISING. THE STORM WAS MOVING SOUTHEAST AT 25 MILES AN HOUR.
* THE SEVERE THUNDERSTORM WILL REMAIN OVER...
SENEY WILDLIFE REFUGE THROUGH 1120 AM EDT.
REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL
OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN
ACCOMPANIED BY STRONG WIND GUSTS.
$$
LAT...LON 4630 8590 4622 8585 4599 8585 4629 8655
4634 8650 4634 8637 4642 8631
MRD
WWW.CRH.NOAA.GOV/MQT/What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:28 AM EDT, 17 minutes earlier.
Area forecast discussion, Jul 20, 10:28 AM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1028 AM EDT SUN JUL 20 2003 A WEAK TROUGH CURRENTLY OVER THE CENTRAL UP...WITH A LOW CURRENTLY JUST NE OF ESC. SOME THUNDERSTORMS HAVE DEVELOPED EAST OF THE LOW...MOST LIKELY DUE TO H8 THETA-E ADVECTION AND MOISTURE FLUX CVRG AHEAD OF THE LOW...AS WELL AS ENHANCE LOW LVL CVRG OVER THE NEARSHORE WATERS OF EASTERN LAKE SUPERIOR. A WEAK S/WV OVER LK SUPERIOR IS ALSO ENHANCING THIS CONVECTION THIS MORNING. EXPECT THE S/WV TO MOVE EAST THIS MORNING...HOWEVER THE THUNDERSTORMS MAY HANG AROUND NR THE SFC TROUGH FOR MOST OF THE DAY OVER THE SOUTHEAST. OTHERWISE...EXPECT DNVA THIS MORNING AND EARLY THIS AFTN OVER THE WEST AS WEAK S/WV RIDGING DEVELOPS AHEAD OF THE MAIN UPR S/WV CURRENTLY OVER LAKE WINNIPEG. MAIN FCST CONCERNS THIS MORNING DEAL WITH POPS THIS AFTN. AM SOMEWHAT CONCERNED ABOUT POPS THIS AFTERNOON ESPECIALLY N-CENTRAL/NW. THE 12Z RUC SHOWS NEGATIVE THETA-E ADVECTION FOR THE REST OF THE AFTN WITH NEUTRAL TO SLIGHTLY NEGATIVE VORTICITY ADVECTION. HOWEVER...MODIFIED RUC SOUNDINGS FOR 78/64 FOR LATE THIS AFTN SHOWS NEARLY 1000 J/KG OF SBCAPE AND LI/S AROUND -7C AT IMT. THE RUC ATTEMPTS TO SHOW THE SFC TROUGH STALLING OUT OVER THE S HALF OF THE CWFA THIS AFTN...POSSIBLY ALLOWING FOR ENHANCED CVRG NR THE BOUNDARY. HOWEVER THE BEST UPR ENERGY WILL NOT ARRIVE UNTIL LATE. ONE COULD ARGUE THAT THERE WILL BE SOME JET SUPPORT LATE THIS AFTERNOON OVER THE SOUTH WHICH MAY SERVE AS A FOCUS FOR THUNDERSTORMS THIS AFTERNOON. THUS...HAVE OPTED TO KEEP CHC POPS EAST AND FAR SOUTH TODAY. HOWEVER...WILL CUT POPS BACK TO SLIGHT CHANCE NW AND N-CENTRAL. ULTIMATELY...IT LOOKS LIKE THE MAIN ENERGY FROM THE MANITOBA S/WV WILL NOT AFFECT THE AREA UNTIL TONIGHT. OTHERWISE...GOING TEMP FCST LOOKS GOOD. DESPITE NE FLOW...THE SUNSHINE SHOULD ALLOW FOR TEMPS TO REACH THE MID-UPR 70S EVEN NEAR THE SHORELINE SINCE NE FLOW IS PRETTY WEAK. ZFP UPDATE OUT BY 1040 AM. .MQT...NONE. MRD
Hazardous weather outlook, Jul 20, 5:20 AM EDT, 5 hours 25 minutes before
MIZ001>007-009>014-084-085-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 520 AM EDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING EAST OF A HOUGHTON...IRON RIVER LINE. THERE IS ALSO A CHANCE OF THUNDERSTORMS THIS AFTERNOON ACROSS ALL OF WEST AND CENTRAL UPPER MICHIGAN. THESE STORMS WILL BECOME MORE NUMEROUS THIS EVENING AND CONTINUE OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) DLG
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:18 PM EDT | Special Marine Warning | MQT | 117 min | |
| Jul 20, 3:18 PM EDT | Special Marine Warning | MQT | 117 min | |
| Jul 20, 3:18 PM EDT | Special Marine Warning | MQT | 117 min | |
| Jul 20, 3:26 PM EDT | Severe Thunderstorm Warning | MQT | Delta | 49 min |
| Jul 20, 5:37 PM EDT | Special Marine Warning | MQT | 83 min | |
| Jul 20, 6:30 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic | 60 min |
| Jul 20, 6:46 PM EDT | Severe Thunderstorm Warning | MQT | Ontonagon | 74 min |
| Jul 20, 6:57 PM EDT | Special Marine Warning | MQT | 63 min | |
| Jul 20, 7:03 PM EDT | Special Marine Warning | MQT | 117 min | |
| Jul 20, 7:04 PM EDT | Severe Thunderstorm Warning | MQT | Dickinson | 56 min |
| Jul 20, 7:15 PM EDT | Severe Thunderstorm Warning | MQT | Marquette, Menominee | 60 min |
| Jul 20, 7:26 PM EDT | Severe Thunderstorm Warning | MQT | Iron | 34 min |
| Jul 20, 7:54 PM EDT | Severe Thunderstorm Warning | MQT | Houghton | 51 min |
| Jul 20, 7:58 PM EDT | Special Marine Warning | MQT | 62 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.